North Dakota, 2022

Flood in North Dakota, May 1, 2022

May 1, 2022 · NWS BIS · 1 event in 1 county or zone

A male and female, both 74 years old, from Arcadia, Oklahoma attempted to pass through a low water crossing on the Cannonball River near 96th Ave. SW and 71st St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A male and female, both 74 years old, from Arcadia, Oklahoma attempted to pass through a low water crossing on the Cannonball River near 96th Ave. SW and 71st St. SW in Hettinger County at around 1:00 PM MDT on May 1. They had crossed successfully at the same location twice the day before. This crossing is locally known to have water running through it during most snowmelt and rain events. A gauge upstream near Regent showed that the river rose approximately two feet on April 30, though still well below flood stage, so no flood warning was in effect. At the time of the attempted crossing, the water was approximately three to four feet deep over the low water crossing. Their vehicle, a 2017 Ford F-250, lost traction and went into the river. The couple placed a call to 911 after they lost control of the vehicle. The vehicle was recovered 1,600 feet to the east of the crossing, with both occupants deceased inside.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 1, 10:31 AM MST, 29 minutes earlier.

Area forecast discussion, May 1, 10:31 AM MST, 29 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1231 PM CDT Sun May 1 2022

.UPDATE...
Issued at 1226 PM CDT Sun May 1 2022

Made slight adjustments to sky cover west. Otherwise, the
forecast remains on track.

UPDATE Issued at 852 AM CDT Sun May 1 2022

Mid to high clouds are beginning to stream into western North
Dakota, while low clouds remain over much of the central part of
the state. The forecast remains on track.

UPDATE Issued at 614 AM CDT Sun May 1 2022

No major changes were needed for this update. Just blended in the
latest observations to the going forecast.

&&

.SHORT TERM...(Today and tonight)
Issued at 339 AM CDT Sun May 1 2022

Early this morning, a stacked low was spinning over southeastern
Minnesota as it continued to gradually drift east northeast out
of the region. A few radar echoes (light rain with maybe a few
snowflakes mixed in) continue over eastern portions of Foster,
Stutsman, LaMoure, and Dickey counties. This activity will
continue to diminish over the next couple hours. After the
precipitation finally moves out, dry conditions will prevail
across all of western and central North Dakota through the rest of
the short term. Clouds and windy conditions will remain in place
through much of the day over the east. Across the central and
west, expect only a few clouds through the day as ridging nudges
in. By tonight, the ridge flattens, promoting some increasing
clouds across the west.

Highs will be a touch warmer than yesterday, especially central
and east (ranging from the mid to upper 40s east to the mid to
upper 50s central and west). Tonight's lows will dip into the
upper 20s to mid 30s, almost a carbon copy of this morning's
temperatures.

.LONG TERM...(Monday through Saturday)
Issued at 339 AM CDT Sun May 1 2022

We start the long term off in split flow aloft. A wave will move
through to the south of us and another way to the north in central
Canada. The result for us will be near zonal flow in between and
dry weather through at least Tuesday when another transient ridge
builds in. Monday's highs will be similar to today's with a
gradual warmup into midweek. We finally get back to temperatures
around normal for this time of year by Wednesday (highs generally
in the lower 60s) and back into above normal categories by the end
of the week. A few 70s may even be possible out west Thursday
through Saturday.

Regarding precipitation chances, another southern stream wave will
move through on Wednesday, this time potentially skirting our far
south with some slight chance PoPs. The next western trough starts
to dig towards the end of the long term, placing us back into
southwest flow aloft by the weekend. This could signal another
active period setting up towards the end of the weekend and
beyond.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1226 PM CDT Sun May 1 2022

MVFR ceilings will likely remain over KJMS through this afternoon
before clearing off early this evening. Breezy northerly winds at
most sites will calm down this evening as high pressure dips down
into the state. Otherwise, VFR ceilings and visibilities are
expected through the TAF period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Telken
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...Telken
Hazardous weather outlook, May 1, 10:03 AM MST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1203 PM CDT Sun May 1 2022

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-021715-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1203 PM CDT Sun May 1 2022 /1103 AM MDT Sun May 1 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Telken

In the hours before

Local storm report, May 1, 6:04 AM MST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
804 AM CDT SUN MAY 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 AM     HEAVY RAIN       7 SE ASHLEY             45.96N 99.27W
05/01/2022  M3.21 INCH       MCINTOSH           ND   TRAINED SPOTTER

            NORTH DAKOTA ATMOSPHERIC RESOURCE BOARD
            OBSERVER. STORM TOTAL.

&&
Local storm report, May 1, 6:35 AM MST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
835 AM CDT SUN MAY 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 AM     HEAVY RAIN       6 S LEHR                46.19N 99.35W
05/01/2022  M2.75 INCH       MCINTOSH           ND   TRAINED SPOTTER

            NORTH DAKOTA ATMOSPHERIC RESOURCE BOARD
            OBSERVER. STORM TOTAL REPORT. 1.02 INCHES
            FELL OVER THE PAST 24 HOURS.

&&
Local storm report, May 1, 9:10 AM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1110 AM CDT SUN MAY 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 AM     HEAVY RAIN       5 SE BUCHANAN           47.01N 98.75W
05/01/2022  M2.48 INCH       STUTSMAN           ND   TRAINED SPOTTER

            STORM TOTAL RAINFALL.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hettinger

When
May 1, 11:00 AM MST to 5:00 PM MST
Where
Hettinger County, 4.93 mi W of Mott to 4.66 mi W of Mott
Cause
Heavy Rain / Snow Melt
Deaths
2 direct, 0 indirect
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
46.384, -102.423

A married couple, both 74 years old, died after driving into the water at a low water crossing. This crossing is locally known to have water running through it during snowmelt and rain events. At the time of the attempted crossing, the water was approximately three to four feet deep over the low water crossing.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Hettinger2022-05-0174MaleVehicle/Towed TrailerDirect
Flood, Hettinger2022-05-0174FemaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027107.